Am J Emerg Med. 1994 Nov;12(6):642-4.

Related Articles, Links


Comment in:

        Am J Emerg Med. 1995 Sep;13(5):605-7.


The serotonin syndrome associated with paroxetine, an over-the-counter cold remedy, and vascular disease.

Skop BP, Finkelstein JA, Mareth TR, Magoon MR, Brown TM.

Department of Psychiatry, Wilford Hall Medical Center, Lackland Air Force Base, TX 78236-5300.

There is a new, potentially fatal disorder that is infrequently reported. The apparent rareness may be because of a lack of recognition of the syndrome or its predisposing factors. Fluoxetine (Prozac, Dista Products Co, Division of Eli Lilly Co, Indianapolis, IN), sertraline (Zoloft, Roerig Division, Pfizer Inc, New York, NY), and paroxetine (Paxil, SmithKline Beecham Pharmaceuticals, Philadelphia, PA) belong to a new class of antidepressant medication: the serotonin reuptake-inhibitors (SRIs). The relative safety profile of the SRIs has led to their widespread use. However, a syndrome of excessive serotonergic activity, the "serotonin syndrome" (SS), has recently been recognized. It is characterized by changes in mental status, hypertension, restlessness, myoclonus, hyperreflexia, diaphoresis, shivering, and tremor. A high index of suspicion is required to make the diagnosis in these acutely ill patients. The most common agents implicated in SS are the monoamine oxidase inhibitors in combination with L-tryptophan or fluoxetine.
A case of a patient with significant peripheral vascular disease who developed SS while taking paroxetine and an over-the-counter cold medicine is reported. There have been no prior reports of this interaction. Discontinuation of the offending agents, sedation, and supportive care are the mainstays of treatment. The interactions of serotonin with platelets and vascular endothelium are also discussed.